Tennessee, 2010Damaging Winds in Tennessee, August 21, 2010
August 21, 2010 · NWS MRX · 2 events in 1 county or zone
A boundary across the area triggered isolated severe thunderstorms during the late afternoon hours. Storm reports contained damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered isolated severe thunderstorms during the late afternoon hours. Storm reports contained damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 21, 2:19 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 21, 2:19 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT SAT AUG 21 2010
.SHORT TERM...(TONIGHT THROUGH MONDAY)...CONVECTION CONTINUES TO
DEVELOP WELL AHEAD OF THE COLD FRONT AND SHORTWAVE TROUGH THIS
AFTERNOON. SURFACE BOUNDARY FOCUSING MOST OF THIS ACTIVITY APPEARS
TO AN OUTFLOW BOUNDARY OR PERHAPS A PRE-FRONTAL TROUGH AXIS. MADE
LAST MINUTE ADJUSTMENTS TO INCREASE POPS FOR REST OF THE PRE-00Z
FORECAST GRIDS...AS THIS LINE OF CONVECTION SWEEPS EAST FROM THE
PLATEAU COUNTIES TO THE ERN MTNS. UPPER LEVEL SUPPORT FOR THIS
CONVECTION SEEMS TO BE THE RIGHT REAR QUADRANT OF A MID TO UPPER
LEVEL JET AXIS TO OUR NORTH.
AFTER THIS ACTIVITY...LOWERED POPS FOR THE EARLY EVENING HOURS AND
THEN INCREASED POPS IN LINE WITH SHORT RANGE MODELS AND LATEST POPS.
AIRMASS IN ADVANCE OF THE FRONT IS QUITE UNSTABLE OVER THE WRN
2/3RDS OF TN INTO NRN PARTS OF MS AND AL...SO CAN'T ARGUE WITH SHORT
RANGE MODELS DEVELOPING MORE SHOWERS AND TSRA OVERNIGHT. GUSTY WINDS
AND LOCALLY HEAVY RAINS APPEAR TO BE THE MAIN THREAT.
OTHERWISE...MAIN CHANGES FOR SUNDAY AND SUNDAY NIGHT WERE TO LOWER
POPS MUCH QUICKER ON SUNDAY...AND ACTUALLY DROP NEARLY ALL POPS BY
SUNDAY EVENING. NORTHERLY FLOW BEHIND THIS SYSTEM BRINGS CLEARING
AND DRIER AIR FOR MONDAY. HOWEVER...NAM MOS HIGHS LOOKED TOO COOL
FOR MONDAY...AND I TRENDED CLOSER TO A BLEND WITH THE WARMER GFS
MOS.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...LATER MODEL RUNS HAVE
COME INTO BETTER AGREEMENT ON SHIFTING MIDDLE ATLANTIC STATES UPPER
LOW JUST A BIT FARTHER EAST ALLOWING FOR A NICE DRY TUESDAY. DECIDED
TO HANG ONTO THE SLIGHT CHANCE POP FOR POSSIBLE CONVECTION WITH A
FROPA ON WEDNESDAY. HOWEVER...THIS EVENT STILL LOOKS VERY
QUESTIONABLE IN TERMS OF HAVING SUFFICIENT MOISTURE FOR RAIN. WILL
WAIT UNTIL THE NEXT COUPLE OF MODEL RUNS. A NORTHERLY FLOW AND
HIGHER SURFACE PRESSURE LEADS TO DRY AND TEMPERATE WEATHER FOR MUCH
OF THE REMAINDER OF THE EXTENDED FORECAST. ALTHOUGH I DID ADD A
SLIGHT CHANCE POP FOR THE HIGHER TERRAIN ALONG THE NORTH CAROLINA
BORDER AND THE SOUTHERN CUMBERLAND PLATEAU FOR SATURDAY AS MODELS
SHOW A MOISTENING SOUTHERLY RETURN FLOW ON THE BACK SIDE OF THE
MIDDLE ALANTIC SURFACE RIDGE. ONCE AGAIN...UNDERCUT THE WARMER MEX
MOS GUIDANCE TEMPS ACROSS THE BOARD AS MILDER AIR FILTERS INTO THE
REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 74 94 71 93 71 / 60 40 10 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 73 91 69 90 68 / 60 40 10 10 10
OAK RIDGE, TN 73 90 68 90 67 / 60 30 10 10 10
TRI CITIES AIRPORT, TN 70 89 63 86 61 / 60 40 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG
Hazardous weather outlook, Aug 21, 4:00 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT AUG 21 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SAT AUG 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A VERY MOIST AIR MASS WILL SPREAD ACROSS THE SOUTHERN APPALACHIAN
REGION TODAY AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING. A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL LEADING TO SOME POSSIBLE FLOODING IN A FEW AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WEAK COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON
SUNDAY...TRIGGERING ADDITIONAL SHOWERS AND THUNDERSTORMS. A FEW OF
THESE STORMS MAY PRODUCE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
LEADING TO SOME POSSIBLE FLOODING IN A FEW AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED FLOODING AND SEVERE THREAT.
DMG
In the hours before
Special weather statement, Aug 21, 3:13 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT SAT AUG 21 2010
TNZ099-100-212045-
BRADLEY TN-HAMILTON TN-
413 PM EDT SAT AUG 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY AND HAMILTON COUNTIES
UNTIL 445 PM EDT...
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHATTANOOGA...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARRISON...
OOLTEWAH...EAST BRAINERD AND COLLEGEDALE.
IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
!
Special weather statement, Aug 21, 3:40 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT SAT AUG 21 2010
TNZ012-212115-
SCOTT TN-
440 PM EDT SAT AUG 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 515 PM EDT...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTSVILLE...OR 5 MILES SOUTH OF ONEIDA...
MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE...
WINFIELD...NORMA...SMOKEY JUNCTION AND KETCHEN.
IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 21, 4:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT SAT AUG 21 2010
TNZ013-212145-
CAMPBELL TN-
503 PM EDT SAT AUG 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL COUNTY UNTIL 545 PM
EDT...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF HUNTSVILLE...OR 11 MILES
SOUTHEAST OF ONEIDA...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH AND POSSIBLY SMALL HAIL ARE EXPECTED WITH
THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE...
JACKSBORO...ELK VALLEY...ROYAL BLUE...CARYVILLE...JELLICO...DISNEY...
WHITE OAK AND FINCASTLE.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Thunderstorm Wind, Scott
- When
- August 21, 4:10 PM EST to 4:20 PM EST
- Where
- Scott County, Helenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 36.430, -84.530
Utility company reported 1 tree and powerlines downed by thunderstorm winds in Helenwood.
Thunderstorm Wind, Scott
- When
- August 21, 4:20 PM EST to 4:25 PM EST
- Where
- Scott County, 3 mi SE of Oneida
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 36.469, -84.482
Utility company reported a few trees and powerlines downed by thunderstorm winds 3 miles southeast of Oneida on Jerry Cotton Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Damaging Winds in Idaho, August 21 to 22, 20101 death · 70 injured · $100,000 · 67 kt wind · 6 events
- Damaging Winds and Lightning Strike in Alabama, August 21, 20101 death · $28,000 · 52 kt wind · 5 events
- Rip Current in Texas, August 21, 20101 death · 1 event
- Rip Current in Texas, August 21, 20101 death · 1 event
- Flash Flood in Georgia, August 21, 2010$400,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 21, 2010$171,000 · 1 in hail · 17 events
- Flood in Iowa, August 21, 2010$125,000 · 1 event
- Flood in Missouri, August 21, 2010$125,000 · 1 event
- Damaging Winds in Tennessee, August 21, 2010$95,000 · 55 kt wind · 3 events
- Damaging Winds and Lightning Strike in Tennessee, August 21, 2010$75,000 · 50 kt wind · 3 events
- Lightning Strike in Florida, August 21, 20101 injured · $2,000 · 1 event
- Damaging Winds in Montana, August 21, 201056 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251530, 251531.